Interactions between your selected drugs
prednisone ↔ meloxicam
Applies to: prednisone, meloxicam
MONITOR: The combined use of oral corticosteroids and nonsteroidal anti-inflammatory drugs (NSAIDs) may increase the potential for serious gastrointestinal (GI) toxicity, including inflammation, bleeding, ulceration, and perforation. In a large, case-control study of elderly patients, those who used corticosteroids and NSAIDs concurrently had an estimated relative risk (RR) for peptic ulcer disease and GI hemorrhage of 14.6 compared to those who used neither. Oral corticosteroid use was associated with a doubling of the risk (estimated RR = 2.0), but the risk was confined to those who also used NSAIDs. It is possible that both categories of agents are ulcerogenic and have additive effects on the GI mucosa during coadministration. Some investigators have also suggested that the primary effect of corticosteroids in this interaction is to delay healing of erosions caused by NSAIDs rather than cause de novo ulcerations.
MANAGEMENT: Caution is advised if oral corticosteroids and NSAIDs are used together, especially in patients with a prior history of peptic ulcer disease or GI bleeding and in elderly and debilitated patients. During concomitant therapy, patients should be advised to take the medications with food and to immediately report signs and symptoms of GI ulceration and bleeding such as severe abdominal pain, dizziness, lightheadedness, and the appearance of black, tarry stools. The selective use of prophylactic anti-ulcer therapy (e.g., antacids, H2-antagonists) may be considered.
Hi. I am currently taking 7.5 of Meloxicam in the morning and evening and 10 mg of Prednisone each day. This is how my doctor has me do this safely as I already have acid reflux and this does work for me without any problems: In the morning eat some crackers/cereal, then take the Prednisone. I wait at least 20 minutes and take 20 mg of Prilosec then eat more cereal/crackers and take the 7.5 Meloxicam. I take the second 7.5 after dinner. The doctor also has me on Vit D/Calcium as prolonged use of Prednisone can contribute to the development of steroid-induced osteoporosis. (I had a bone density test before she started me on the Prednisone.) This works for me but it is best to consult with your doctor (hopefully a rheumatologist) and/or pharmacist. One other thing that I feel is very important is to always use the same pharmacy to get your medications as they can cross reference them. Everyone reacts differently so what works for me might not for you. Good luck!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 1 Aug 2012 • 1 answer
Posted 19 Apr 2014 • 2 answers
Posted 1 Aug 2014 • 1 answer
Meloxicam - My husband accidentally took two 15mg pills at one time. Will this have bad effects for?
Posted 26 Feb 2016 • 0 answers
Posted 30 Sep 2017 • 2 answers